Optic neuritis occurred in three of our patients receiving treatment with alpha interferon-2b (Intron-A; 3MU thrice weekly) for chronic hepatitis. The complication appeared within, 1, 9 1/2 and 10 months of treatment, respectively. In all cases, blurred vision was the initial complaint and subsequent electrophysiologic investigation confirmed the presence of optic tract neuropathy. The patients had no other neurologic signs. Computerized tomography and magnetic resonance image of the brain were not remarkable. Psychiatric symptoms, in the form of an interferon-associated depressive reaction, were present in two of them; in one case, it was severe enough to require immediate discontinuation of treatment. In two patients the visual symptoms resolved and the parameters of neurophysiologic testing returned to normal within 1 month after stopping interferon. In one case, however, residual optic tract impairment associated with a unilateral central scotoma and a substantial decrease of visual acuity was present 2 years later, despite a course of methylprednizolone. In this patient the interferon treatment was continued for 3 months despite the visual symptoms, and he later received two additional interferon courses because of relapses of hepatitis. We conclude that clinically evident optic tract neuropathy may complicate interferon administration. Candidates for interferon treatment may need routine examination of optic fields and visual evoked potentials, before and during administration of the drug to avoid possibly permanent visual sequelae.
Abstract By: Author
Address: Academic Department of Medicine, Hippocration General Hospital, Athens, Greece.